More than two years into this pandemic, we finally have an antiviral treatment that works pretty darn well. Paxlovid cuts a vulnerable adult’s chances of hospitalization or death from COVID by nearly 90 percent if taken in the first few days of an infection. For adults without risk-heightening factors, it reduces that likelihood by 70 percent. Also, it might make your mouth taste like absolute garbage the whole time you’re taking the pills.
In Pfizer’s clinical trials, about 5.6 percent of patients reported an “altered sense of taste,” called dysgeusia in the medical literature. A Pfizer spokesperson assured me that “most events were mild” and “very few patients discontinued study as a result”; the outer packaging of the drug doesn’t mention it at all, and the patient fact sheet breezes past it. But Paxlovid-takers told me it’s absolutely dysgeusting.
The bad taste may come on shortly after people take their first set of pills. (If prescribed Paxlovid, you’re supposed to take three pills, twice daily, for five days.) For a 36-year-old dog walker in Washington, D.C., named sangam ‘alopeke (who styles their name without capital letters), the effect emerged within about an hour of the first dose. Lindsay Wright, a 40-year-old creative director in Winnipeg, Canada, said she noticed it after 90 minutes. Sheila Borkar, a 30-year-old transportation engineer who also lives in Washington, took a pill before bed and woke up to the taste.
“I imagine this is what grapefruit juice mixed with soap would taste like,” Anna Valdez, a nursing professor in Sonoma Valley, California, told me. (We communicated over Twitter direct messages because Valdez had lost her voice from COVID.) “It is horrible and does not go away.” Borkar was reminded of acid reflux. “This didn’t taste like food,” she said. “It didn’t quite taste poisonous, but it definitely tasted like something that should not be consumed.” Her friend Jeffrey Holliday, a 33-year-old business analyst, told me, “It tasted like I chewed a bunch of vitamins.”
“I heard that for some people, it’s a metallic taste, and I’m a little jealous,” Wright said. “I’m describing it as, like, bitter, burnt grapefruit, but mixed with—you know that taste when you try to swallow Tylenol and it doesn’t go down the first time? It’s a little bit of that failed-Tylenol-swallow mixed in.”
While dysgeusia is listed as a side effect of many drugs, including antibiotics, chemotherapeutics, and antihistamines, the specific experience varies. In many cases, patients report a bitter or metallic taste, Steven Munger, the director of the University of Florida’s Center for Smell and Taste, told me. That might be because human mouths are more primed to detect bitterness, in all its subtleties, than other flavors. According to Munger, humans have one kind of taste receptor for sweetness, one for umami, one for salt, two for sourness, and a whopping 25 for bitterness. That makes evolutionary sense, he said: Many toxic substances are bitter, so it’s more important that we taste them. “If the sweet receptor misses something, okay, well, maybe there’s more food coming along. That’s not going to be a life-or-death situation. But ingesting something that’s toxic could kill you.”
[Read: The paradox of sour food]
Munger told me that Paxlovid Mouth might result from chemesthesis, a chemical-sensing process that we often conflate with taste. (We sense both the chill of menthol and the heat of chiles through chemesthesis, not taste.) Or it could just be plain old taste, or a combination of the two.
If taste is the culprit, one bitter-taste receptor in particular might be to blame: TAS2R7. Danielle Reed, of the nonprofit Monell Chemical Senses Center, told me that the receptor has a “metallic, bitter vibe to it.” TAS2R7 isn’t activated very often in our daily lives, Reed said, because the compounds that bind to it are not in our foods, because—again—they taste awful. That might explain why those with Paxlovid Mouth have had trouble naming exactly what they’re going through, and why it feels so strange. “I’m a pretty adventurous eater normally. I’m usually the one that likes flavors other people don’t like. But this was over the line,” Borkar said.
TAS2R7 can be activated by metal salts, including magnesium sulfate, a.k.a. Epsom salt. You’re not supposed to eat it, but Reed told me if I tasted it and spat it out, I’d probably be fine. All I had at home was lavender-scented Dr. Teal’s Pure Epsom Salt Soaking Solution, but I tried it anyway. When I put a few crystals on the tip of my tongue, I had the sensation of having licked a lamppost. When I tried some farther back on my tongue, the flavor was extremely sour, with hints of dime. I suddenly understood what Wright meant when she said, “I think I might be ruined for grapefruit for the rest of my life.”
When I asked Pfizer about the funny taste, a spokesperson said, “Paxlovid is a combination of nirmatrelvir and ritonavir tablets … Both nirmatrelvir and ritonavir are bitter substances, which may contribute to the reports of taste-related side effects.” That clears things up! Of course, most tastes last for about as long as you’re eating something. The same was true for Epsom salt: It activated my TAS2R7 receptor, but then stopped activating it after I’d washed my mouth out with water. But Paxlovid Mouth works differently: “It is constant now,” Valdez told me. “I can taste food for the first bite or two, and then the bitterness takes over.” (Even pine nuts have been associated with a metallic taste that can last for weeks after eating them.)
Two possible mechanisms could explain that lingering, Reed said. Some molecules simply stick to our taste buds better than others, even when you try to wash them off by rinsing your mouth or brushing your teeth. (Many people experience this with high-intensity sweeteners, such as the ones in diet sodas.) Other molecules have a way of tickling our taste receptors even after they’re absorbed into the bloodstream; some medications, for example, can be excreted back into the mouth via saliva.
[Read: Families are going rogue with rapid tests]
The sticking-around-in-the-bloodstream theory makes particular sense given what Pfizer told me about the combination of drugs in Paxlovid: “Nirmatrelvir is a novel molecule designed to inhibit viral replication at a stage known as proteolysis, which occurs before viral RNA replication. Co-administration with a low dose of ritonavir helps slow the metabolism, or breakdown, of nirmatrelvir in order for it to remain active in the body for longer periods of time at higher concentrations to help combat the virus.” So if nirmatrelvir is causing the dysgeusia, ritonavir could be working to extend the effect.
The Paxlovid Mouthers have been coping with their lasting flavor in different ways. “I’m, like, constantly with a lozenge or Tic Tacs or mints or like something in my mouth to try and mask it a little bit. But nothing really takes it away,” Wright said. ‘alopeke has mostly been eating applesauce, which “doesn’t have a ton of flavor already, but is at least not actively disgusting to mix with the Paxlovid taste.”
Still, everyone I spoke with who had experienced Paxlovid Mouth said they’d take the drug again if they were reinfected and had another bout of COVID. “It’s a hell of a lot better than a ventilator,” Wright said. She’s immunocompromised, and has taken her fair share of medicines throughout her life. “It’s not my first encounter with a medication that leaves kind of a taste in your mouth,” she told me. “But I’ve never experienced anything this extreme. This is next-level.”
Leave a Reply